BMJ 2011: 342: 391 – 448 (19th February)

A lot about diabetes in this issue, which was useful for me; I’d had a couple of patients whose diabetes wasn’t controlled on maximal doses of Metformin plus a sulphonylurea, and I had no idea where to go to from there.  Well, referral to the hospital diabetic clinic, that’s where.  But it was still good to learn a little more about what the next step might be, and so I found the article on GLP-1 analogues (Glucagon-Like Peptide-1 analogues, aka incretin mimetics) usefully filled at least part of that gap.

 

GLP-1 analogues (incretin mimetics) for Type 2 diabetes

GLP-1 is a peptide hormone released from the gut after eating which stimulates insulin release, suppresses glucagon release, delays gastric emptying and promotes satiety.  (At which point it occurred to me to wonder whether there was any potential for this to be promoted as a diet drug eventually.  Poor old Orlistat could do with a second-line backup.)  The naturally-occuring form gets broken down within minutes, but the analogues, of course, have been modified to last for a lot longer.  The analogues are exenatide and liraglutide, liraglutide being a longer-acting form that only has to be given once instead of twice daily (significant, as it has to be given by subcut injection), is less likely to cause nausea, and seems to improve glycaemic control, BP, and weight loss even more than exenatide.

The advantage these have over insulin is that they promote weight loss rather than gain and have low risk of hypoglycaemia if not used with sulphonylureas (I’m not sure how helpful that last is in practice – by definition, a third-line drug for diabetes is almost always going to be used with sulphonylureas).  The big disadvantage, of course, is that we have no outcomes data on them, so, as good as they are for reeling in those QOF points, we have no idea whether they make any difference to outcomes that matter.  Other disadvantages are frequent nausea (between a third and a half of patients, although only around one in twenty suffered badly enough to discontinue clinical trials), and a possible occasional risk of pancreatitis.

In view of the lack of outcomes data, the advice from NICE is to use it only when ‘insulin treatment is unacceptable’ or when losing weight is particularly important (specifically, BMI >35, or less than that if South Asian or ethnic group of similar risk, or if they have other comorbidities that might benefit from weight loss).

Other third-line drugs include pioglitazone (risk of weight gain, CCF/peripheral oedema, and fracture, not to mention concerns over the whole rosiglitazone fiasco), acarbose (does anyone ever actually use that?), and dipeptidyl peptidase-4 inhibitors, more commonly known as gliptins (weight neutral, low risk of hypoglycaemia, but no long-term outcomes data and, again, a possible risk of pancreatitis).  There was not a lot of detail on these because, of course, the article was about GLP-1 analogues, but they were included in a table for comparison of the pros and cons.  I still plan to refer patients to secondary care for third-line hypoglycaemic therapy, but at least now I have more idea of what will be suggested to them when they get there.

 

Initial presentation of Type 1 diabetes in children.

The most common presenting symptom is secondary enuresis, but it can also present with vomiting, weight loss, thrush, acute non-specific illness, or even constipation.  Always ask about polydipsia and polyuria, and, if in doubt, check a capillary glucose – one level above 11.1 is sufficient to diagnose diabetes without further investigation.  Children can go from first presentation to dehydration and DKA within twenty-four hours.

 

Hypoglycaemia

Patients with poor glycaemic control can develop hypoglycaemic symptoms even with normal glucose concentrations.  If patients seem to be getting recurrent hypos, check that they actually have checked their blood sugar during each episodes and that it is 3.1 mmol/L at most.  If it’s any higher, this isn’t hypoglycaemia and they don’t need to treat it as such (what they do need is to get better glucose control, which will settle the symptoms).  However, if checking the glucose would cause undue delay in treatment of typical symptoms, do go ahead and treat straight away to be on the safe side. Conversely, it is possible to develop unawareness of hypoglycaemic symptoms, so, if in doubt, get patients to do regular glucose measurements first thing, before meals, and before bedtime to check that they aren’t developing hypoglycaemic unawareness.

Check, also, that they are up to date with doing quality control checks on their glucometer.  Ask about diet, exercise, alcohol, insulin regime, recent changes in other medications, weight change, and events in the hours preceding the episode.  Check usual injection sites for lipohypertrophy, which can make absorption erratic (if you find lipohypertrophy and switch to another site, it’s probably worth reducing the dose by about 10% to compensate as they may have ended up on a higher dose than they need to compensate for the reduced absorption).

Look at the HbA1c.  If it’s >8%, then the problem is likely to be labile blood glucose concentrations with possible overtreatment of hypoglycaemia, and the management should not be reduction of medication but prevention of the episodes.

Advise the patient to avoid risky situations (swimming, heights, heavy machinery) until control improves, and remember that if they have more than one disabling episode of hypoglycaemia in a year, or any episodes while driving, or suffer from hypoglycaemic unawareness, then they need to inform the DVLA.

 

And finally…

On a completely different note, here’s something with which to reassure patients with Gilbert’s Syndrome – bilirubin has anti-inflammatory properties, and slightly raised concentrations have been associated with decreased rates of lung disease.  Now, if only Jim Lovell had known this when NASA initially turned him down for the space program…

Advertisements

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in BMJ, Diabetes, Endocrinology. Bookmark the permalink.

2 Responses to BMJ 2011: 342: 391 – 448 (19th February)

  1. Pingback: Prescriber 2011 22(19), 5th October | A Spoonful Of Sugar

  2. Pingback: DPP-4 inhibitors | A Spoonful Of Sugar

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s